Colorado, 2018Winter Storm in Colorado, April 7 to 8, 2018
April 7 to 8, 2018 · NWS PUB · 3 events in 3 counties and zones
A late season winter storm produced eight inches of snow near Monarch Pass and twelve inches of snow at Climax.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm produced eight inches of snow near Monarch Pass and twelve inches of snow at Climax.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 7, 10:35 PM MST, 25 minutes earlier.
Area forecast discussion, Apr 7, 10:35 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 PM MDT Sat Apr 7 2018
.SHORT TERM...(This evening through Sunday)
Issued at 243 PM MDT Sat Apr 7 2018
A disturbance will move across the state tonight, bringing precip
chances to much of the area. This system is not all that cold, and
overnight lows at many of the lower elevation locations are expected
to be in the 30s and snow that falls may have a hard time
accumulating. However, temps over the far eastern portions of the
plains later tonight, are expected to be colder than much of the
rest of the plains, and snow may be more likely to stick in those
locations, although accumulations are forecast to be light. There
may also be some freezing drizzle tonight over some of the far
eastern border areas. The Continental Divide will be hardest hit
with snow tonight, with the Mosquito and Sawatch mtns seeing the
highest snow amounts. Other mtn areas should see lighter
accumulations than the central mtns.
The weather disturbance will exit the state in the early afternoon
and precip will mostly come to an end. However, there could be some
lingering light showers in areas thru the afternoon. It is expected
to be breezy or windy Sun afternoon, with the San Luis Valley
probably seeing winds of 25 to 35 mph and some higher gusts. At the
same time, humidity values in the San Luis Valley are expected to
fall to between 10 and 15 percent. This combination of windy
conditions and low humidities, along with the dry fuels, has
prompted the issuance of a Red Flag Warning for the San Luis Valley
from 1 PM through 7 PM Sunday.
.LONG TERM...(Sunday night through Saturday)
Issued at 243 PM MDT Sat Apr 7 2018
There is still good agreement between the GFS and ECMWF through
the extended period leading to higher forecast confidence.
Ensemble spreads are also relatively small through the extended
period as well.
Sunday night through Monday...embedded energy in the northwest
flow aloft will continue to move across Colorado through Monday
afternoon. This will bring light snow to the Central Mountains
through the period with minor accumulations possible. Periods of
light rainfall will also be possible from the Palmer Divide,
southeast across the Eastern Plains Sunday night through Monday
afternoon. QPF amounts will be light, and coverage does not look
overly great at this time fort he Plains. Temperatures will warm
on Monday afternoon into the 60s for highs.
Tuesday through Wednesday...high pressure over Utah will
transition east across Colorado and into the Central Plains ahead
of an approaching storm system for Thursday. Expect dry weather
both days with warming temperatures. Highs will warm through the
70s into the 80s for the Plains. Humidity values will fall on
Wednesday below 15 percent, however, winds will be marginal for
fire weather concerns at this time on Wednesday. This will need to
be monitored.
Thursday through Saturday...a strong upper level storm system is
forecast to move across the area late in the work week. Ahead of
the storm system, southwest flow will increase across Colorado
leading to dangerous fire weather conditions. Widespread southwest
winds gusting to near 45 to 50 mph may be possible, and humidity
values will fall well below 15 percent, while highs reach into the
70s and 80s Thursday afternoon. Plan now to postpone any outdoor
burning. Snow is forecast to move into the Continental Divide
Thursday afternoon and persist through the day on Friday.
Expect a cold front to push across Colorado by Friday morning with
strong westerly winds behind it. Even with cooler temperatures in
the 50s and 60s, near critical fire weather conditions will likely
exist across the region and will need to be monitored closely. In
addition, snow along the Continental Divide should continue
through the day before dissipating by Friday evening. By Saturday,
northwest flow will take over and light snow will likely linger
over the Central Mountains through the day with minor snow
accumulations possible. Conditions over the Plains will still be
breezy, but less than Thursday and Friday. Mozley
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1127 PM MDT Sat Apr 7 2018
At KCOS...Sct -shra and patchy IFR cigs will persist until early
morning, then winds become nly 10-12z, with VFR conditions
developing as lower clouds dissipate and precip ends. During the
day Sun, VFR with NW winds gusting to 25 kts.
At KPUB...Sct VFR -shra with perhaps a brief period of MVFR
cigs/vis under heavier precip until 11z-13z, then VFR through the
day Sun with NW winds gusting to 25 kts.
At KALS...VFR overnight, with just a low risk of a brief -shra
through sunrise. NW winds will become strong Sun afternoons, and
gusts over 30 kts look likely.
Over the mountains, most higher terrain will be obscured by clouds
and showers through the night, with gradually improving conditions
beginning Sun morning around 12z. Expect VFR conditions over most
of the area after 18z, though some patchy clouds and flurries
could linger over the higher peaks north of KMYP.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 9 AM MDT Sunday for COZ058>060.
Red Flag Warning from 1 PM to 7 PM MDT Sunday for COZ224.
&&
SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Apr 7, 9:29 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1029 PM MDT Sat Apr 7 2018
COZ058>089-093>099-081300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1029 PM MDT Sat Apr 7 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Pacific moisture is moving across the region. This will result in
heavy snow over the central mountains above 10,000 feet where 4
to 8 and locally up to 10 inches of snow is expected by noon on
Sunday. For the rest of the mountain areas, local accumulations of
1 to 4 inches will be possible above 10,000 feet.
This next system looks too warm for snow at the lower elevations so
mainly rain showers are expected tonight. However, if any cold air
remains trapped near the surface, some pockets of light freezing
rain may develop over the far eastern plains. This would primarily
impact Kiowa, Bent and Prowers Counties.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A couple of upper disturbances tracking east across the region
will keep a somewhat active pattern in place. The first will
affect the forecast area during the day Sunday, bringing one to
three inches of new snow to the higher terrain as well as some
rain to the lower elevations before tapering off. The next
disturbance will arrive soon after, bringing another quick one to
three inches of new snow for the mountains Sunday night through
Monday morning.
Dry conditions and warming temperatures are forecast for Tuesday
through Thursday, with fire danger likely nearing critical levels
for Thursday.
Another low pressure system will track across the state Thursday
night and Friday, bringing accumulating snow to the higher
terrain.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely in the mountains tonight.
27/10
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- April 7, 11:00 PM MST to April 8, 9:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft
- When
- April 7, 11:00 PM MST to April 8, 9:00 AM MST
- Where
- Leadville Vicinity / Lake County Below 11000 Ft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- April 7, 11:00 PM MST to April 8, 9:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Public
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, April 7, 20181 death · 4 injured · $6,000 · 5 events
- Tornado and Hail in Idaho, April 7, 2018$30 million · EF0 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 20181 death · 1 injured · 4 events
- Lightning Strike in Utah, April 7 to 8, 2018$400,000 · 1 event
- Tornado and Damaging Wind in Louisiana, April 7, 2018EF1 · 2 events
- Damaging Winds in Florida, April 7, 2018$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Oregon, April 7 to 8, 2018$20,000 · 64 kt wind · 8 events
- Frost and Freeze in Kentucky, April 7, 201822 events
- Winter Weather in Kentucky, April 7, 201822 events
- Frost and Freeze in Illinois, April 7, 201819 events
- Winter Weather in Illinois, April 7, 201814 events
- Frost and Freeze in Missouri, April 7, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750376, 750377, 750378.